Florida, 2011Wildfire and Lightning Strike in Florida, June 21, 2011
June 21, 2011 · NWS JAX · 2 events in 2 counties and zones
Isolated storms produced some lightning damage across inland northeast Florida.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated storms produced some lightning damage across inland northeast Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 21, 1:40 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 21, 1:40 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT TUE JUN 21 2011
...NEAR RECORD HEAT CONTINUES INTO WEDNESDAY FOLLOWED BY
INCREASING RAIN CHANCES...
.SHORT TERM...STRONG RIDGE OF HIGH PRESSURE OVER THE REGION WILL
PERSIST INTO WED. HOTTER THAN NORMAL TEMPERATURES ARE EXPECTED
YET ANOTHER DAY BEFORE SEASONAL TEMPS MAKE A COMEBACK ON THURS.
MAXES WILL BE IN THE UPPER 90S AND PSBLY 100. AFTERNOON HEAT
INDICES ARE MOSTLY 100-105 WITH POCKETS OF 105-110 POSSIBLE. WEAK
FLOW PATTERN TODAY IS ALLOWING SEABREEZES TO MOVE INLAND. STILL
HOPING FOR ISOLD SHRA/STORMS OVER THE INTERIOR THIS AFTN. SLIGHTLY
BETTER CHANCES ARE FORECAST FOR WED AS MOISTURE LEVELS INCREASE.
EXPECT 30% ALONG SPINE OF FL PENINSULA LATE AFTN INTO THE EVNG.
ALTHO VISIBILITIES HAVE IMPROVED SOMEWHAT OVER THE AREA COVERED BY
A DENSE SMOKE ADV...WILL ALLOW ADVISORY TO CONT UNTIL THE 4 PM
EXPIRATION TIME. MANY SITES ARE REPORTING 1-2 MILES VIS AND COULD
BE LOWER BETWEEN OBSERVATIONS.
THURS/FRI...THE GOOD NEWS IS THE AFOREMENTIONED RIDGE IS FORECAST
TO WEAKEN AND DRIFT SOUTH. THE INTERACTION OF INCREASING MOISTURE
AND ARRIVAL OF LOBES OF PVA WILL BRING INCREASING COVERAGE OF
PRECIP...WITH NUMEROUS SHRA/STORMS EXPECTED THURS AFTN. PWATS WILL
INCREASE TO 2 INCHES OR HIGHER ON FRI WITH SCTD TO NUM DIURNAL
SHRA/STORMS.
.LONG TERM...SATURDAY THROUGH TUESDAY...
AN UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE THIS
WEEKEND...IN RESPONSE TO LARGE ANTICYCLONE ANCHORING OVER THE
SOUTHWESTERN US...ALLOWING FOR A LARGE SCALE TROUGH TO ESTABLISH
OVER THE EASTERN US. TEMPS ARE FORECAST TO BE AT OR SLIGHTLY ABOVE
CLIMO AND COUPLED WITH INCREASING MOISTURE...EXPECT SCTD TO NUM
SHRA/STORMS TO DEVELOP EACH DAY. ACTIVITY WILL LIKELY INITIATE
ALONG THE GULF COAST SEABREEZE DUE TO A PREVAILING SOUTHWEST
FLOW. ALTHOUGH RAINFALL DEFICITS WILL CONTINUE...MUCH NEEDED
RAINFALL WILL AT LEAST MITIGATE THE EFFECTS OF THE ONGOING DROUGHT.
&&
.AVIATION...TRICKY VSBY FORECAST DUE TO SMOKE. EXPECTED SOME
CONTINUED IMPROVEMENT DUE TO THE E COAST SEABREEZE AT JAX AREA
SITES...BUT ENUF SMOKE OVER THE COASTAL WATERS SHOULD PREVENT ENUF
IMPROVEMENT TO GET US OUT OF MVFR.
&&
.MARINE...MOSTLY LIGHT DAYTIME WINDS AND SEAS EXPECTED TO CONTINUE
WITH NIGHTTIME WIND SURGES TO NEAR SCEC LEVELS IN THE OFFSHORE
WATERS. TSTMS WILL BECOME MORE OF A CONCERN LATE THIS WEEK AS
COVERAGE OVER LAND INCREASES AND SW FLOW PUSHES ACTIVITY OVER THE
COASTAL WATERS.
&&
.FIRE WX...RH VALUES EXPECTED TO FALL TO JUST BELOW 35 PERCENT OVER
PORTIONS OF THE INTERIOR ON WED AFTN. HOWEVER...DURATIONS ATTM DO
NOT APPEAR TO BE AOA 4 HOURS. AS A RESULT...NO HEADLINES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 98 72 93 / 20 20 20 50
SSI 79 94 77 91 / 10 10 10 40
JAX 74 97 73 92 / 10 20 20 60
SGJ 76 93 75 90 / 10 10 10 50
GNV 74 97 74 92 / 20 30 30 60
OCF 73 97 72 92 / 20 30 30 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...DENSE SMOKE ADVISORY UNTIL 4 PM THIS AFTERNOON FOR DUVAL-
NASSAU-ST JOHNS.
RED FLAG WARNING UNTIL 6 PM THIS EVENING FOR COLUMBIA-
HAMILTON-SUWANNEE.
GA...DENSE SMOKE ADVISORY UNTIL 4 PM THIS AFTERNOON FOR CHARLTON-
COASTAL CAMDEN-INLAND CAMDEN.
AM...DENSE SMOKE ADVISORY UNTIL 4 PM THIS AFTERNOON FOR FERNANDINA
BEACH TO ST AUGUSTINE OUT 20 NM.
&&
TRABERT/CARROLLHazardous weather outlook, Jun 21, 8:53 AM EST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
953 AM EDT TUE JUN 21 2011
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221400-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
953 AM EDT TUE JUN 21 2011
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
...DENSE SMOKE ADVISORY IN EFFECT FOR A PORTION OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...
...RECORD HIGH TEMPERATURES POSSIBLE INLAND SECTIONS NEXT SEVERAL
DAYS...
...AFTERNOON HEAT INDICES OF 100 TO 110 NEXT SEVERAL DAYS...
...ISOLATED THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON WITH GREATER
COVERAGE LATER IN THE WEEK...
.DAY ONE...TODAY AND TONIGHT...
WILDFIRES CONTINUE TO IMPACT SOUTHEAST GEORGIA AND NORTHEAST FLORIDA.
A PREVAILING WEST TO NORTHWEST WIND THIS MORNING WILL PUSH SMOKE
PLUMES TOWARDS THE COAST THIS MORNING. BY AFTERNOON...AN ADVANCING
ATLANTIC SEA BREEZE WILL BRING SOME RELIEF FROM THE SMOKE. RESIDENTS
WITH RESPIRATORY PROBLEMS SHOULD CONSIDER STAYING INDOORS AS MUCH AS
POSSIBLE. VISIBILITIES WILL BE REDUCED TO A MILE OR LESS IN
SMOKE. PLEASE REFER TO THE URGENT WEATHER MESSAGE FOR DETAILS ON
THE DENSE SMOKE ADVISORY.
WITH HOT AND MAINLY DRY WEATHER FORECAST TODAY...THE FIRE DANGER
WILL REMAIN HIGH.
HIGH TEMPERATURES TODAY WILL RANGE FROM THE MID 90S COAST TO AROUND
THE CENTURY MARK INLAND SECTIONS....WITH HEAT INDEX READINGS CLIMBING
TO 100 TO 110 DEGREES. EFFECTS FROM THE HEAT CAN BE MINIMIZED BY
REDUCING OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR NON-
ALCOHOLIC BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING. IF
POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES.
FOR ADDITIONAL INFORMATION ON ONGOING WILDFIRES...PLEASE REFER TO THE
WEB BRIEFING ON OUR WEBSITE. LINKS TO WILDFIRE INFORMATION AND
COUNTY BURN BANS CAN BE FOUND THERE.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS INLAND SECTIONS OF THE
FORECAST AREA LATE THIS AFTERNOON...WITH CONCERNS OF STRONG WINDS
AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
WEDNESDAY...NEAR RECORD HIGH TEMPERATURES IN THE UPPER 90S TO 100
DEGREES ARE ONCE AGAIN FORECAST ALONG WITH AFTERNOON HEAT INDICES OF
100 TO 110 DEGREES.
FOR THE REMAINDER OF THIS WEEK...THUNDERSTORM ACTIVITY WILL INCREASE
WITH NUMEROUS SHOWERS AND THUNDERSTORMS FORECAST BEGINNING THURSDAY.
AN UNSETTLED WEATHER PATTERN WILL EXTEND THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ECZ/MKT
In the hours before
Special weather statement, Jun 21, 9:25 AM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1025 AM EDT TUE JUN 21 2011
AMZ450-452-454-470-472-474-FLZ022>025-030>033-036>038-GAZ134>136-
149>154-163>166-212000-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COLUMBIA-DUVAL-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-
GLYNN (COASTAL)-GLYNN (INLAND)-NASSAU-PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-UNION-WARE-
WAYNE-
1025 AM EDT TUE JUN 21 2011
...AREAS OF THICK SMOKE WILL CONTINUE TO IMPACT PORTIONS OF NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA TODAY...
SMOKE FROM NUMEROUS WILDFIRES WILL CONTINUE TO REDUCE VISIBILITIES
ACROSS PORTIONS OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA.
VISIBILITIES OF 3 TO 5 MILES WILL BE COMMON ACROSS THE AREA.
VISIBILITIES WILL BE THE LOWEST DOWNSTREAM FROM THE HONEY PRAIRIE
COMPLEX WILDFIRE WHICH CONTINUES TO BURN IN THE OKEFENOKEE SWAMP. A
DENSE SMOKE ADVISORY IS IN EFFECT FOR THESE AREAS...INCLUDING
PORTIONS OF INTERSTATE 10...INTERSTATE 95...AND INTERSTATE 295...
THROUGH 4 PM. THIS ADVISORY INCLUDES THE NEAR SHORE NORTHEAST
FLORIDA COASTAL WATERS.
THOSE WITH RESPIRATORY CONDITIONS...AND THOSE SENSITIVE TO THE THE
SMOKE INCLUDING THE ELDERLY...YOUNG CHILDREN AND PETS...SHOULD SEEK
SHELTER INDOORS WITH AIR CONDITIONING.
CARROLL
Lightning, Marion
- When
- June 21, 2:50 PM EST
- Where
- Marion County, 1.2 mi E of Peoples City
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.430, -82.030
A lightning strike caused a structural fire in Citra. The cost of damage was estimated.
Wildfire, Union
- When
- June 21, 6:10 PM EST
- Where
- Union forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.044, -82.371 (the zone’s center; the record gives no point)
A lightning strike caused a fire off of Highways 125 and 121. The cost of damage was unknown.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 21, 20112 injured · $2.5 million · EF1 · 80 events
- Damaging Winds in Indiana, June 21, 20111 death · 1 injured · $23,000 · 56 kt wind · 5 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 20112 injured · $578,000 · 70 kt wind · 86 events
- Heat in Virginia, June 21, 20111 death · 1 event
- Flash Flooding and Flooding in Michigan, June 21 to 22, 20114 injured · $1.5 million · 2 in hail · 22 events
- Flash Flooding and Damaging Winds in Illinois, June 21 to 22, 2011$698,000 · 61 kt wind · 39 events
- Flash Flooding and Hail in Virginia, June 21, 2011$323,000 · 1.75 in hail · 53 events
- Tornadoes and Flash Flooding in Wisconsin, June 21, 20111 injured · $409,000 · EF1 · 16 events
- Tornadoes and Hail in Texas, June 21, 2011$1.0 million · EF0 · 16 events
- Hail and Damaging Winds in Texas, June 21 to 22, 2011$226,000 · 1.75 in hail · 31 events
- Damaging Winds in Tennessee, June 21, 2011$315,000 · 60 kt wind · 20 events
- Tornado and Flash Flood in Minnesota, June 21, 2011$600,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308661, 308662.